Originally Published: Modern Resident, Jun/Jul 2010
Original Author: Dana Kindermann, MD Georgetown-Washington Hospital Center Dept. of Emergency Medicine
Submitted by: Saadiyah Bilal, Publications Committee, Co-Chair
56 y/o male BIBA, found in apartment by roommate with altered mental status x 24h, found lying in feces. Patient (pt) with multiple substance abuse related admissions and ED visits. On arrival, pt slow to respond, confused, A&O x 2, denies pain, takes 150mg PO methadone daily, denies other med/drug use. Initial EKG: QTc – 500ms, bigeminy. Pt loaded with IV Mg, IV fluids; all initial labs normal and pt transferred to floor. Three hours later, pt develops Torsades de Pointes (TdP).
- Long acting synthetic opiod used for chronic pain, opiod dependence
- Multiple case reports of methadone-associated QT prolongation
- Other than Levoacetlymethadol (longer acting methadone-like opiod), no other opiods thought to cause QTc prolongation
- Pt may be asymptomatic, have palpitations, syncope, seizures, cardiac arrest
- Trait is inherited or acquired (common drugs – antibiotics, antidepressants, antihistamines, diuretics, heart medications, antipsychotics)
- Females, hypokalemia, polypharmacy, underlying cardiac conditions, congenital prolonged QT syndrome
- DOSE (>60mg/day), HIV, hypokalemia (acutely – vomiting, diarrhea, dehydration, diuretic use), polypharmacy, females, cirrhosis, renal failure, heart disease
- Stop methadone
- IV fluids
- Electrolyte monitoring/correction
- IV Mg
- +/- Cardiac pacing
- Switch to alternate drug (other opiod if for pain control, Buprenorphine if for opiod addiction); or try lower dose of methadone
- ICD placement
- Roden DM. Long QT syndrome: reduced repolarization reserve and the genetic link. J Intern Med. 2006; 259:59-69.
- Justo D, Gal-Oz A, Paran Y, et al. Methadone-associated torsades de pointes (polymorphic ventricular tachycardia) in opioid-dependent patients. Addiction. 2006; 101:1333-8.58.
- Stringer J, Welsh C, Tommasello A. Methadone-associated Q-T interval prolongation and torsades de pointes. Am J Health-Syst Pharm. 2009; 66(9): 825-832.